Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 52, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 11, 2008, 4:33 PM PDT for San Diego County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2008, 4:33 PM PDT (23:33 UTC)
- Expired
- Sep 11, 2008, 6:00 PM PDT
- In force
- 87 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 58 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 112333
FFWSGX
CAC073-120100-
/O.NEW.KSGX.FF.W.0052.080911T2333Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
433 PM PDT THU SEP 11 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF BORREGO SPRINGS...
* UNTIL 600 PM PDT
* AT 421 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH
RAINFALL HEAVY ENOUGH TO PRODUCE FLASH FLOODING BETWEEN BORREGO
SPRINGS...WARNER SPRINGS AND RANCHITA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARNER
SPRINGS AND RANCHITA.
CANYONS WEST OF BORREGO SPRINGS...INCLUDING BORREGO PALM
CANYON...WILL BE AT RISK OF FLASH FLOODING THROUGH 600 PM.
ALSO...HIGHWAY S-22 NEAR RANCHITA AND 79 NEAR WARNER SPRINGS WILL BE
AT RISK OF FLASH FLOODING.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE
FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE
ROAD.
LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
3315 11629
$$
MAXWELL2 follow-up statements
000
WGUS76 KSGX 120005
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT THU SEP 11 2008
CAC073-120100-
/O.CON.KSGX.FF.W.0052.000000T0000Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
505 PM PDT THU SEP 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...
AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER
NORTH CENTRAL SAN DIEGO COUNTY. DOPPLER RADAR SHOWS THAT AROUND ONE
INCH OF RAIN FELL BETWEEN 400 PM AND 500 PM ABOUT 5 MILES NORTHEAST
OF RANCHITA AND ABOUT 5 MILES NORTHEAST OF SANTA YSABEL. FLASH
FLOODING WILL LIKELY OCCUR ALONG DESERT CANYONS WEST OF BORREGO
SPRINGS AND IN LOW-LYING AREAS NEAR RANCHITA.
PRECIPITATION WILL CONTINUE TO MOVE SOUTHWEST AT 10 TO 15 MPH. EVEN
AFTER RAINFALL RATES TAPER OFF...FLASH FLOODING CAN OCCUR FROM
PREVIOUS HEAVY RAINFALL THAT OCCURRED AT NEARBY HIGHER ELEVATIONS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
3315 11629
$$
MAXWELL000
WGUS76 KSGX 120055
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PDT THU SEP 11 2008
CAC073-120104-
/O.EXP.KSGX.FF.W.0052.000000T0000Z-080912T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
555 PM PDT THU SEP 11 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR NORTH
CENTRAL SAN DIEGO COUNTY...
THE THUNDERSTORMS OVER NORTH CENTRAL SAN DIEGO COUNTY HAVE WEAKENED
SINCE 500 PM...AND THE FLASH FLOOD THREAT HAS ENDED.
LAT...LON 3303 11661 3318 11671 3342 11657 3342 11632
3315 11629
$$
MAXWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:30 PM PDT, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 11, 2:30 PM PDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT THU SEP 11 2008 .SYNOPSIS...THE MARINE LAYER AND ONSHORE FLOW WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY INLAND. MID LEVEL MOISTURE IN EAST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS THIS AFTERNOON AND EVENING. WARMER THIS WEEKEND AND EARLY NEXT WEEK UNDER HIGH PRESSURE. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. .SHORT TERM (REMAINDER OF TODAY-SUN)...LOW CLOUDS AND PATCHY FOG WERE INTO THE COASTAL AREAS AND MOST INLAND VALLEYS THIS MORNING AND LINGERED NEAR THE SAN DIEGO COASTAL AREAS INTO THE AFTERNOON. CU WAS MOVING INTO AND FORMING OVER THE MOUNTAINS AND DESERTS. EARLY AFTERNOON ACARS SOUNDINGS INDICATED AN INVERSION BASED BETWEEN 2000 AND 2500 FT WITH E TO NE WINDS THROUGH THE MID LEVELS. WEAK OFFSHORE GRADIENTS FROM THE N AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL. THERE WILL BE ENOUGH INSTABILITY...COMBINED WITH THE MID LEVEL MOISTURE DRIFTING IN FROM THE E...TO PRODUCE A SLIGHT CHANCE OF THUNDERSTORMS IN THE HIGH MOUNTAINS AND ADJACENT DESERT SLOPES DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. THE UPPER TROUGH WILL PUSH E AND A RIDGE OVER THE E PAC WILL SLOWLY MOVE OVER THE WRN US. GRADIENTS WILL REMAIN WEAKLY OFFSHORE FROM THE N BUT ONSHORE TO THE E WITH THE SEA BREEZE PREVAILING DURING THE AFTERNOONS. WARMING TREND WITH MAX TEMPS GETTING BACK INTO THE MID 90S IN THE WARMER INLAND VALLEYS. THE MARINE LAYER WILL BECOME SHALLOWER WITH LOW CLOUDS AND FOG MOSTLY CONFINED TO THE COASTAL AREAS AND WRN INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. && .LONG TERM (MON-THU)...MINOR CHANGES THROUGH EARLY NEXT WEEK. A WEAK UPPER LEVEL TROUGH SHOULD BRING A LITTLE COOLING AND MORE MARINE LAYER CLOUDINESS TOWARD MID WEEK. THERE ARE INDICATIONS OF A POSSIBLE INCREASE IN MID LEVEL MOISTURE IN SLY FLOW...BUT MODELS REMAIN INCONSISTENT. THERE COULD BE MORE MID TO HIGH CLOUDS AT TIMES AND CU OVER THE MOUNTAINS. && .AVIATION... 111915Z...MARINE LAYER DEPTH THIS AFTERNOON WAS AROUND 3000 FEET. LITTLE CHANGE IS EXPECTED IN THE DEPTH THROUGH FRIDAY MORNING THEN LOWERING TO AROUND 2500 FEET FRIDAY EVENING. STRATUS WITH BASES BETWEEN 2000 AND 2500 FEET SHOULD REMAIN ALONG THE IMMEDIATE COAST THROUGH THE AFTERNOON THEN BEGIN TO MOVE INLAND AFTER SUNSET. COASTAL AIRPORTS SHOULD GET CEILINGS BETWEEN SUNSET AND 05Z WITH INLAND VALLEY AREAS GETTING CEILINGS BETWEEN 04Z AND 07Z. STRATUS SHOULD REACH KONT BY 10Z. SLOW BREAKUP IS EXPECTED ON FRIDAY AS WELL WITH INLAND AREAS BREAKING UP BETWEEN 16Z AND 18Z AND COASTAL AREAS BETWEEN 17Z AND 20Z. ABOVE THE MARINE LAYER...SOME AFTERNOON CU OVER THE MOUNTAINS TODAY. A FEW OF THESE COULD DEVELOP INTO TSTMS BUT MOST TSTM ACTIVITY SHOULD REMAIN EAST AND SOUTHEAST OF THE AREA. BASES SHOULD BE AROUND FL080 WITH TOPS TO FL400 AT TIMES. OTHERWISE A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL CONTINUE THROUGH FRIDAY. HORTON && PUBLIC...ATKIN AVIATION/MARINE...HORTON
Hazardous weather outlook, Sep 11, 4:00 PM PDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT THU SEP 11 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-121200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 PM PDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REST OF TONIGHT. * AN EASTERLY WAVE IN THE MONSOON FLOW WILL BRING THUNDERSTORMS... GUSTY WINDS...AND BLOWING DUST...TO THE DESERTS AND MOUNTAINS OF SAN DIEGO AND RIVERSIDE COUNTY THIS EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE IN THESE AREAS. * SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK ON ORANGE COUNTY BEACHES. .DAYS TWO THROUGH SEVEN... TODAY THROUGH WEDNESDAY. * SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF WITH AN ELEVATED AND DANGEROUS RIP CURRENT RISK FRIDAY ON ORANGE COUNTY BEACHES. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
In the hours before
Local storm report, Sep 11, 3:50 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 PM PDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FUNNEL CLOUD 2 N BOULEVARD 32.69N 116.27W
09/11/2008 SAN DIEGO CA TRAINED SPOTTER
FUNNEL CLOUD WAS REPORTED NORTH OF INTERSTATE 8 NEAR
BOULEVARD.
&&
BMLocal storm report, Sep 11, 4:06 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
406 PM PDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST LA QUINTA 33.67N 116.29W
09/11/2008 M67 MPH RIVERSIDE CA TRAINED SPOTTER
WIND GUST WAS FROM OUTFLOW FROM THUNDERSTORMS ABOUT 30
MILES TO THE SOUTHEAST.
&&
BMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 2:06 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Sep 11, 2:19 PM PDT | Flash Flood Warning | SGX | San Diego | 96 min |
| Sep 11, 4:29 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 61 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.